Posted by jumpy on March 5, 2003, at 11:38:17
In reply to Re: Dopamine agonists, posted by Michael Bell on March 5, 2003, at 10:59:53
> Bob, it's so interesting what you've added to the thread regarding your experiences. I also believe that when we take drugs that increase dopamine, this allows the reduced number of receptors to be stimulated by the increased dopamine - for a while. Then the brain registers this excess dopamine, and further downregulates the number of receptors, hence the poop-out effect. I too am trying to find out about drugs that effect dopamine transmission itself and not just increase overall dopamine levels.
> Regarding upregulation - interestingly, in people with Parkinson's disease, studies have shown that as the number of dopamine cells gets lower, the brain upregulates the number of receptors to compensate. However, eventually the number of cells get so low (80% reduction) that even having a higher number of receptors doesn't help. So there is probably a way to increase the number of dopamine receptors, but safety is a big issue.
Very interesting. So with nardil, is the benefits solely in the increase in GABA levels and the increases in dopamine/serotonin/norepi are actually detrimental? I am on nardil and klonopin ... should I just taper off the nardil and increase the klonopin if increasing GABA is the sole goal (and nardil might be hurting with the serotonin/dopamine/norepi effects)?